New Hampshire, 2011

Flash Flooding in New Hampshire, May 30 to 31, 2011

May 30 to 31, 2011 · NWS GYX · 6 events in 1 county or zone

A stationary front located through northern New Hampshire provided a focus for showers and thunderstorms to develop. Due to the slow movement and the training of the storms rainfall rates were high and resulted in flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$321,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A stationary front located through northern New Hampshire provided a focus for showers and thunderstorms to develop. Due to the slow movement and the training of the storms rainfall rates were high and resulted in flash flooding. Campers were stranded in Nash Stream State Park because the only road in or out of the park was washed out. Many roads were washed out in the area and at least 2 bridges were partly destroyed in Stratford. One home was evacuated due to concerns about the Stratford Bog Dam.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at May 29, 9:42 PM EST, 4 hours 48 minutes earlier.

Area forecast discussion, May 29, 9:42 PM EST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1042 PM EDT SUN MAY 29 2011

.SYNOPSIS...
A COLD FRONT WILL SLOWLY DROP SOUTH THROUGH THE REGION TONIGHT AND
WILL STALL OVER SOUTHERN NEW ENGLAND ON MONDAY. THE FRONT WILL
GRADUALLY LIFT NORTHEAST OF THE AREA AS A WARM FRONT ON TUESDAY. A
COLD FRONT WILL APPROACH FROM THE WEST ON WEDNESDAY AND WILL MOVE
OFFSHORE WEDNESDAY EVENING. A WEAK TROUGH OF LOW PRESSURE WILL CROSS
THE AREA ON THURSDAY. HIGH PRESSURE WILL BUILD IN FROM THE WEST ON
FRIDAY AND WILL SHIFT OFFSHORE ON SATURDAY. A COLD FRONT WILL DROP
SOUTH FROM CANADA ON SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
MAIN CONCERN FOR THE OVERNIGHT CONTINUES TO BE THE WELL DEVELOP
MCV OVER LAKE ERIE. AT ITS CURRENT SPEED IT WOULD ARRIVE IN THE
SWRN CWFA AROUND 09Z. INITIALLY CORFIDI VECTORS SUGGEST SOME SELY
MOVEMENT IS POSSIBLE...BUT THEY BECOME INCREASINGLY ELY WITH TIME.
THIS WOULD MAINTAIN THE THOUGHT THAT THE SRN THIRD OF THE CWFA IS
IN LINE TO RECEIVE RAIN AND THUNDER IN ITS DECAYING STATE.

ADDITIONALLY...WAA AHEAD OF THE MCV IS BEGINNING TO FIRE
CONVECTION THAT APPEARS TO BE TIED TO THE NOSE OF INCREASING
MOISTURE AROUND H85. AS THIS TRANSLATES EWD INTO THE CWFA...EXPECT
AN INCREASE IN TSTM ACTIVITY. THERE REMAINS NEAR 3000 J/KG OF
MUCAPE...SO THERE IS NO REASON TO THINK THAT WAA AHEAD OF THE MCV
CANNOT SUSTAIN THESE STORMS OVER THE NORTH COUNTY OF NY/VT ATTM.
THE ELEVATED INSTABILITY WILL STILL BE SUPPORTIVE OF SMALL HAIL
FOR A TIME...AND WITH THE BOUNDARY LAYER WEAKLY STABLE FOR THE
NEXT COUPLE OF HOURS AN ISOLATED WIND GUST WILL BE POSSIBLE. THESE
WILL SLOWLY SAG SOUTH WITH THE COLD FRONT THRU THE OVERNIGHT.

OTHER CONCERN IS THE MARINE LAYER FOG AND LOW CLOUDS. THEY REMAIN
INVOF KBHB...AND WILL TAKE A COUPLE HOURS LONGER TO WORK SWWD THAN
ORIGINALLY THOUGHT.

&&

.SHORT TERM /MONDAY/...
COLD FRONT WILL HAVE SAGGED JUST TO THE SOUTH OF THE CWA BY EARLY
MONDAY MORNING. THIS SHOULD SET US UP WITH A MOSTLY SUNNY
DOWNSLOPING DAY. THIS SHOULD RESULT IN HOT SFC TEMPS...WITH HIGHS
85-90 MOST AREAS. TAIL END OF FRONT MAY CLIP SW NH...SO CAN/T
COMPLETELY RULE OUT AN ISOLD SHOWER/STORM THERE IN THE AFTERNOON.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
FRONTAL BOUNDARY WILL BEGIN TO SLOWLY LIFT NORTHEAST MONDAY NIGHT AS
UPPER LEVEL RIDGE AGAIN BUILDS OVER THE NORTHEAST. LOOKING FOR VARIABLE
CLOUDINESS OVER A GOOD PORTION OF THE FORECAST AREA BUT SHOULD
REMAIN DRY AS FORCING VERY LIMITED AHEAD OF THIS BOUNDARY. MIN
TEMPS WILL RANGE FROM THE MID 40S IN THE NORTH TO NEAR 60 IN THE
SOUTH.

MIX OF CLOUDS AND SUN ON TUESDAY AS THE WARM FRONT CONTINUES TO PUSH
TO THE NORTHEAST. SHOULD BE A DRY DAY WITH MOISTURE BEING THE
LIMITING FACTOR. WILL LIKELY SEE SOME COASTAL FOG OR STRATUS BY LATE
IN THE DAY AS INCREASING TD'S ADVECT OVER COLDER WATERS IN
RETURNING ONSHORE FLOW...MAINLY IN COASTAL NEW HAMPSHIRE/SOUTHWEST
MAINE. SHOULD SEE HIGHS IN INTERIOR SECTIONS IN THE MID 70S TO
LOWER 80S WITH MID 60S TO MID 70S ALONG THE COAST.

PARTLY CLOUDY SKIES AND MILD TEMPERATURES FOR MOST OF THE AREA
TUESDAY NIGHT WITH READINGS RANGING THROUGH THE 50S. EXCEPTION WILL
BE IN COASTAL AREAS WHERE AREAS OF STRATUS AND FOG WILL PREVAIL. 0-1
KM FLOW GRADUALLY VEERS INTO THE SOUTHWEST OVERNIGHT SO MUCH OF THIS
MAY SHIFT INTO MIDCOAST AND DOWNEAST SECTIONS BY MORNING.

POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS STILL LOOKING GOOD FOR
WEDNESDAY AS STRONG SHORTWAVE CROSSES SOUTHERN CANADA AND ASSOCIATED
COLD FRONT PUSHES IN FROM THE WEST. MODELS JUST A TAD QUICKER IN
PUSHING THIS BOUNDARY INTO THE REGION WITH WIDESPREAD CONVECTION
LIKELY TO DEVELOP BY EARLY AFTERNOON. AHEAD OF THE FRONT
TEMPERATURES SHOULD WARM WELL INTO THE 80S.

FRONT WILL QUICKLY MOVE OFFSHORE WEDNESDAY EVENING USHERING IN A
COOLER AND DRYER DAY ON THURSDAY. MODELS SHOWING A FLATTER MORE
SHALLOW UPPER TROUGH CROSSING THE REGION ON THURSDAY SO EXPECTING
LESS IN THE WAY OF CLOUDS DOWNWIND OF THE MOUNTAINS. WEAK SURFACE
TROUGH FORECAST TO CROSS THE AREA IN THE AFTERNOON BUT MAJORITY OF
THE MOISTURE ASSOCIATED WITH THIS FEATURE FORECAST TO REMAIN NORTH
OF THE AREA.

HIGH PRESSURE BUILDS IN FROM THE NORTHWEST THURSDAY NIGHT AND FRIDAY
WITH MOSTLY CLEAR SKIES AND TEMPERATURES CLOSER TO NORMAL. HIGH
PRESSURE WILL SLIDE OFFSHORE ON SATURDAY AS WARMER AIR RETURNS FROM
THE WEST. WILL SEE SOME VARIABLE CLOUDINESS BUT OVERALL SHOULD SEE
ANOTHER MOSTLY SUNNY DAY ON SATURDAY WITH A CHANCE OF A SHOWER OR
THUNDERSTORM...MAINLY IN WESTERN ZONES AHEAD OF APPROACHING COLD
FRONT. COLD FRONT WILL CROSS THE REGION SATURDAY NIGHT AND SUNDAY
BRINGING A ROUND OF SHOWERS AND THUNDERSTORMS.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
SHORT TERM...VFR CONDITIONS TO BECOME MVFT TO IFR THIS EVENING AND
REMAIN THAT WAY ON THE COAST TONIGHT AS FOG/STRATUS WORKS IT/S WAY
BACK IN. OTHERWISE...CHANCE OF THUNDERSTORMS THIS EVENING AND
OVERNIGHT WITH COLD FRONT. VFR EXPECTED MONDAY.

LONG TERM...VFR MONDAY NIGHT AND TUESDAY. AREAS IFR/LIFR CIGS/BSBY
IN COASTAL AREAS TUESDAY NIGHT. VFR WEDNESDAY WITH AREAS OF
MVFR/IFR CIGS/VSBY IN SHOWERS AND THUNDERSTORMS.

&&

.MARINE...
SHORT TERM...SCA FOR SEAS FOR TONIGHT INTO MONDAY AS MARGINAL 5
FOOTERS LIKELY TO DEVELOP. DENSE FOG LIKELY ON THE WATERS TONIGHT.

LONG TERM...SCA'S WINDS/SEAS POSSIBLE ON WEDNESDAY AND THURSDAY.

&&

.FIRE WEATHER...
DRYING CONDITIONS ARE EXPECTED MONDAY WITH HIGHS IN THE MID TO
UPPER 80S AND MIN RH VALUES IN THE MID 30S. THEREFORE...FUELS WILL
BEGIN TO DRY OUT AFTER SOME THUNDERSTORMS THIS EVENING.

&&

.HYDROLOGY...
WILL HAVE TO WATCH FOR LOCAL FLOOD CONDITIONS WITH ANY
THUNDERSTORMS OVERNIGHT. FLOOD WARNINGS REMAIN IF EFFECT FOR
GORHAM NH AND SKOWHEAGAN.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 AM EDT MONDAY
     FOR ANZ150-152-154.

&&
Hazardous weather outlook, May 29, 9:21 PM EST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1021 PM EDT SUN MAY 29 2011

MEZ007>009-012>014-018>028-NHZ001>010-013-014-310230-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
1021 PM EDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

THERE CONTINUES TO BE A CHANCE FOR A FEW THUNDERSTORMS THIS EVENING.
DESPITE THE LOSS OF DAYTIME HEATING...THERE REMAINS ENOUGH
ELEVATED INSTABILTIY THAT SMALL HAIL IS POSSIBLE...WITH ISOLATED
GUSTY WINDS. LOCALLY HEAVY RAINFALL AND MINOR FLOODING IS POSSIBLE
WITH ANY THUNDERSTORM.

ANY ADDITIONAL RAINFALL COULD EASILY TRIGGER ADDITIONAL FLOODING
CONCERNS ALONG ALREADY SWOLLEN CREEKS...STREAMS..AND RIVERS...AND
SLOW THE RECESSION OF RIVERS ALREADY ABOVE FLOOD STAGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-310230-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
1021 PM EDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TONIGHT.

DENSE FOG MAY LITE VISIBILITIES TO UNDER 1/4 MILE TONIGHT. A FEW
THUNDERSTORMS ARE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 29, 11:22 PM EST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1222 AM EDT MON MAY 30 2011

NHZ003-300500-
NORTHERN GRAFTON-
1222 AM EDT MON MAY 30 2011

...STRONG THUNDERSTORMS WILL IMPACT GRAFTON COUNTY THROUGH 100 AM
EDT...

AT 1222 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES WEST OF WOODSVILLE...MOVING EAST
AT 40 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
WOODSVILLE...HAVERHILL...BATH...LISBON...LANDAFF CENTER...BENTON...
BENTON...LOST RIVER...EASTON AND NORTH WOODSTOCK THROUGH 100 AM EDT.

HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

LAT...LON 4408 7204 4410 7206 4412 7206 4416 7205
      4418 7207 4423 7206 4419 7143 4392 7151
      4404 7209

HANES

The radar

The Portland,ME radar (KGYX), 121 km away, was scanning. The volume nearest the first event began at 07:31 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Coos

When
May 30, 2:30 AM EST to May 31, 6:30 AM EST
Where
Coos County, 0.46 mi WNW of Stark to 1.79 mi WSW of Stark
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
44.603, -71.408

Heavy rain caused flash flooding and road washouts in Stark.

Flash Flood, Coos

When
May 30, 2:30 AM EST to May 31, 6:30 AM EST
Where
Coos County, 3.63 mi ENE of West Milan to 2.05 mi N of (Bml)berlin Muni Arp
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
44.625, -71.235

Heavy rain caused flash flooding and road washouts in Dummer.

Flash Flood, Coos

When
May 30, 2:30 AM EST to May 31, 6:30 AM EST
Where
Coos County, Milan to 0.75 mi ENE of (Bml)berlin Muni Arp
Cause
Heavy Rain
Property damage
$55,000
Reported by
Emergency Manager
Coordinates
44.570, -71.180

Heavy rain caused flash flooding in Milan washing out roads and culverts.

Flash Flood, Coos

When
May 30, 2:30 AM EST to May 31, 6:30 AM EST
Where
Coos County, Northumberland to 0.94 mi SE of Northumberland
Cause
Heavy Rain
Property damage
$93,000
Reported by
Emergency Manager
Coordinates
44.570, -71.550

Heavy rain caused flash flooding in Northumberland washing out roads and culverts.

Flash Flood, Coos

When
May 30, 2:30 AM EST to May 31, 6:30 AM EST
Where
Coos County, Pittsburg to 0.68 mi NNE of Pittsburg
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
45.050, -71.400

Heavy rain caused flash flooding in Pittsburg washing out roads and culverts.

Flash Flood, Coos

When
May 30, 2:30 AM EST to May 31, 6:30 AM EST
Where
Coos County, 0.54 mi WNW of Masons to 1.31 mi NNE of Masons
Cause
Heavy Rain
Property damage
$103,000
Reported by
Emergency Manager
Coordinates
44.683, -71.580

Heavy rain caused flash flooding in Stratford washing out culverts and roads. Campers were stranded in nearby Nash Stream State Park after the park road was washed out.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2011Every state in 2011This day in weather historyWarnings in New Hampshire, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313406, 313413, 313414, 313415, 313416, 313417.